Alert archive / Montana / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 9, 2016, 6:50 PM MDT for Cascade County, Montana. It was in force for 115 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 6:50 PM MDT (00:50 UTC)
- Expired
- Aug 9, 2016, 8:45 PM MDT
- In force
- 115 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 11 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:50 PM MDT | FLASH FLOOD | 2 Se Great Falls, MT | DELAYED REPORT FROM AUG 9. SOME BUILDINGS ON THE UNIV OF GREAT FALLS CAMPUS DAMAGED BY FLOOD WATERS. |
| Aug 9, 6:50 PM MDT | FLASH FLOOD | Great Falls, MT | DELAYED REPORT FROM AUG 9. MORE THAN A DOZEN CARS STRANDED. PEOPLE EVACUATED FROM AN APARTMENT COMPLEX. AT LEAST 4 BUSINESSES AND 25 RESIDENCES SUSTAINED WATER DAMAGE. 20-25 CARS DAMAGED. |
| Aug 9, 7:00 PM MDT | HEAVY RAIN 1.25 | 2 E Great Falls, MT | STORM TOTAL THROUGH 7PM. WATER IN BASEMENT...BUT NO KNOWN DAMAGE FROM THE WATER. |
| Aug 9, 7:00 PM MDT | HEAVY RAIN 2.26 | 1 Sse Great Falls, MT | DELAYED REPORT. STORM TOTAL THROUGH 7PM |
| Aug 9, 7:13 PM MDT | HEAVY RAIN 1.73 | 1 E Great Falls, MT | RAIN FELL BETWEEN 607 PM AND 738 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
149 WGUS55 KTFX 100050 FFWTFX MTC013-100245- /O.NEW.KTFX.FF.W.0001.160810T0050Z-160810T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 650 PM MDT TUE AUG 9 2016 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... * UNTIL 845 PM MDT * AT 649 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ACROSS THE WARNED AREA CAUSING CARS TO BE STRANDED AND SEVERAL STREETS IMPASSIBLE IN THE CITY OF GREAT FALLS. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN...AND FLASH FLOODING IS OCCURRING AND WILL LIKELY CONTINUE OVER THE NEXT ONE TO TWO HOURS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136 $$ MARTIN
2 follow-up statements
327 WGUS75 KTFX 100219 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 819 PM MDT TUE AUG 9 2016 MTC013-100245- /O.CON.KTFX.FF.W.0001.000000T0000Z-160810T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASCADE MT- 819 PM MDT TUE AUG 9 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH CENTRAL CASCADE COUNTY... AT 816 PM MDT...EMERGENCY MANAGEMENT REPORTED FLOODING CONTINUING IN PARTS OF GREAT FALLS...HOWEVER THE WATER IS BEGINNING TO RECEDE AND THE FLOODING THREAT WILL CONTINUE TO DECREASE OVER THE NEXT HOUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREAT FALLS...BLACK EAGLE AND MALMSTROM AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136 $$ MARTIN
608 WGUS75 KTFX 100253 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 853 PM MDT TUE AUG 9 2016 MTC013-100302- /O.EXP.KTFX.FF.W.0001.000000T0000Z-160810T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASCADE MT- 853 PM MDT TUE AUG 9 2016 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED AND FLOOD WATERS ARE RECEDING. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...AS SOME ROAD REMAIN FLOODED...PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4756 11119 4745 11118 4744 11136 4755 11136 $$ MARTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:10 PM MDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 210 PM MDT TUE AUG 9 2016 ...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING... .DISCUSSION... TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR border this afternoon will track ENE into NW MT this evening, emerging east of the Glacier NP region by early Wed morning. Thunderstorms have initiated over the higher terrain of Western MT and will track NE in SW flow aloft ahead of the low through this evening. Upper level jet streaming NE into S-central MT with cooling aloft from the approaching upper low will lead to large scale lift and increasing thunderstorm coverage over much of the forecast area this afternoon, except for far southern portions of the area near the WY border where the airmass is driest and furthest removed from the influence of the upper low. Greatest potential for widespread coverage and more intense convection continues to be across north-central MT late this afternoon through early this evening, where low level E/NE winds to the north of an inverted surface trough have brought dewpoints to near or above 50F and will provide additional directional wind shear for potentially severe storms with damaging wind and large hail being the main threats. Surface trough to the SE and upper low to the NW shifts east this evening with winds becoming NW at the surface after the initial convective activity moves through. Additional energy associated with the upper low will likely provide another round of showers and weaker thunderstorms late this evening into the overnight period, particularly across NW portions of the forecast area. Cooler and drier air surges across the region WEdnesday as the upper low tracks NE along and north of the US/Canadian border. Moisture wrapping around the upper low will mainly impact areas along and north of Hwy- 2 through the day, ending from west to east Wednesday afternoon. Otherwise, gusty west winds will be widespread Wednesday with temperatures about 10-15 degrees below seasonal averages. A NW flow remains across the region Thursday with rising heights for warmer conditions with a small chance afternoon showers and thunderstorms. Hoenisch THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper ridge amplifying over the west coast and northwest flow aloft over the area. Short wave energy embedded within this flow aloft will result in isolated showers and thunderstorms across central and northern Montana Thursday night and then again Friday afternoon. The ridge then moves east and ushers in a warm and dry period, lasting from Friday night through midday Sunday. The models bring a rather fast moving upper trof across the Pacific Northwest Sunday afternoon and the divergent southwest flow aloft out ahead of this feature will help initiate isolated to scattered thunderstorms along the Rocky Mountain Front which will then move out onto the plains through Sunday evening. The European model begins to rebuild the upper ridge over western Montana on Monday while the GFS is a bit slower in moving the upper trof out of the area. Have gone with the drier ECMWF for Monday. The flow aloft becomes more westerly on Tuesday with dry conditions continuing. Temperatures will be near to slightly below seasonal averages to start the period but will warm to above average readings from Sunday through midweek. && .AVIATION... UPDATED 1750Z. Upper level low moves across northern ID this afternoon and across NW MT this evening, emerging east of the continental divide along the MT/AB border Wednesday morning. SW flow aloft through this afternoon with increasing thunderstorm coverage late this afternoon through this evening ahead of an eastward moving cold front associated with the upper low. NE to east winds at area terminals will persist until the front passes this evening which will be accompanied by a wind shift to the W/NW. Some Thunderstorms this evening could produce large hail and damaging winds, particularly across N-central MT. Thunderstorms will diminish in coverage and intensity late this evening but additional moisture circulating around the low will spread showers and perhaps a few isolated thunderstorms across northern terminals late tonight into WEdnesday morning. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms as well as gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 50 79 / 60 30 10 20 CTB 52 68 51 76 / 80 70 20 40 HLN 51 76 52 80 / 50 10 10 20 BZN 46 78 47 80 / 10 10 10 20 WEY 40 68 37 69 / 10 0 0 20 DLN 43 75 45 77 / 10 10 10 10 HVR 56 72 55 78 / 70 30 20 20 LWT 51 75 51 76 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 6:05 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 PM MDT TUE AUG 9 2016
MTZ012-013-100045-
CASCADE MT-CHOUTEAU MT-
605 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU...EAST CENTRAL
CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 645 PM MDT...
AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF HIGHWOOD...OR 21 MILES SOUTH OF FORT
BENTON...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...SHONKIN AND LOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4787 10991 4742 11058 4741 11064 4738 11064
4735 11068 4736 11076 4733 11077 4741 11093
4808 11063
TIME...MOT...LOC 0005Z 206DEG 35KT 4751 11067
KJLocal storm report, Aug 9, 6:08 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 E EAST HELENA 46.59N 111.89W
08/09/2016 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PEA TO HALF INCH SIZE HAIL FELL
&&
MARTINSpecial weather statement, Aug 9, 6:12 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 612 PM MDT TUE AUG 9 2016 MTZ012-013-100100- CASCADE MT-CHOUTEAU MT- 612 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES UNTIL 700 PM MDT... AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BLACK EAGLE...OR OVER GREAT FALLS...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BLACK EAGLE...HIGHWOOD...CARTER...TRACY...PORTAGE... SAND COULEE...CENTERVILLE...ULM...FLOWEREE... MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTH CENTRAL AND CENTRAL MONTANA. LAT...LON 4728 11142 4749 11159 4794 11106 4756 11059 TIME...MOT...LOC 0012Z 227DEG 21KT 4751 11125 KJ
Local storm report, Aug 9, 6:18 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 4 E GREAT FALLS 47.50N 111.21W
08/09/2016 E50 MPH CASCADE MT NWS EMPLOYEE
ESTIMATED 50 MPH WIND GUST ON THE EAST SIDE OF TOWN
&&
MARTINLocal storm report, Aug 9, 6:25 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST MALMSTROM AFB 47.51N 111.18W
08/09/2016 M58 MPH CASCADE MT ASOS
&&
MARTINSpecial weather statement, Aug 9, 6:48 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 648 PM MDT TUE AUG 9 2016 MTZ050-051-100130- FERGUS MT-JUDITH BASIN MT- 648 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 730 PM MDT... AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HOBSON...OR 12 MILES SOUTHEAST OF STANFORD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTON...HOBSON...ACKLEY LAKE STATE PARK...WINDHAM...DANVERS... UTICA...BENCHLAND AND MOCCASIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL MONTANA. LAT...LON 4689 11002 4702 11026 4751 10983 4722 10932 TIME...MOT...LOC 0048Z 218DEG 30KT 4700 11008 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:00 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Aug 9, 6:05 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Aug 9, 6:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 29 min |
| Aug 9, 6:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 38 min |
| Aug 9, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 51 min |
| Aug 9, 6:41 PM MDT | Areal Flood Advisory | TFX | Cascade | 49 min |
| Aug 9, 6:48 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Aug 9, 6:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Aug 9, 6:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 47 min |
| Aug 9, 7:15 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Aug 9, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 36 min |
| Aug 9, 8:08 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 67 min |
| Aug 9, 8:15 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 9:00 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 10:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Aug 9, 10:53 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 9, 11:12 PM MDT | Special Weather Statement | TFX | Meagher | 48 min |
| Aug 9, 11:45 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Aug 9, 11:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 30 min |
| Aug 10, 12:08 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 37 min |
| Aug 10, 12:10 AM MDT | Flash Flood Warning | TFX | Cascade, Chouteau | 65 min |
| Aug 10, 12:32 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 28 min |
| Aug 10, 12:52 AM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Aug 10, 12:58 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 32 min |
| Aug 10, 1:30 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Aug 10, 1:57 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 63 min |
Nearby
Flash Flood Warnings in Montana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.